Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 3, NWS Newport/Morehead City, NC

January 25, 2023Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jan 25, 2023, 9:01 PM EST for Dare County, Hyde County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2023, 9:01 PM EST (02:01 UTC)
Expired
Jan 25, 2023, 9:18 PM EST
In force
17 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 103 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 650 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
650 m²/s²
0-3 km storm-relative helicity
672 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

860 
WFUS52 KMHX 260201
TORMHX
NCC055-095-260230-
/O.NEW.KMHX.TO.W.0003.230126T0201Z-230126T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
901 PM EST Wed Jan 25 2023

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Southeastern Hyde County in eastern North Carolina...
  South central Dare County in eastern North Carolina...

* Until 930 PM EST.
    
* At 901 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Portsmouth Village, or 17 miles east of Cedar
  Island, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ocracoke Lighthouse, Hatteras Ferry Terminal and Ocracoke Ferry
  Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

If on or near the Pamlico Sound or Raleigh Bay, get away from the 
water and move to safe shelter immediately. If you can hear thunder, 
you are close enough to be struck by lightning. Severe thunderstorms 
can produce large capsizing waves, even on small bodies of water. 
Move into dock and seek safe shelter now! Do not be caught on the 
water in a thunderstorm.

&&

LAT...LON 3521 7562 3510 7592 3504 7601 3511 7604
      3515 7599 3526 7570
TIME...MOT...LOC 0201Z 213DEG 44KT 3504 7602 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Simms
2 follow-up statements
320 
WWUS52 KMHX 260213
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
913 PM EST Wed Jan 25 2023

NCC055-260223-
/O.CAN.KMHX.TO.W.0003.000000T0000Z-230126T0230Z/
Dare NC-
913 PM EST Wed Jan 25 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL DARE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3509 7594 3515 7599 3523 7578 3517 7575
TIME...MOT...LOC 0213Z 211DEG 50KT 3517 7592 

$$

NCC095-260230-
/O.CON.KMHX.TO.W.0003.000000T0000Z-230126T0230Z/
Hyde NC-
913 PM EST Wed Jan 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EST FOR
SOUTHEASTERN HYDE COUNTY...
    
At 913 PM EST, a severe thunderstorm capable of producing a tornado
was located near Ocracoke Ferry Terminal, or 17 miles west of Frisco,
moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hyde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

If on or near the Pamlico Sound, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3509 7594 3515 7599 3523 7578 3517 7575
TIME...MOT...LOC 0213Z 211DEG 50KT 3517 7592 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Simms
488 
WWUS52 KMHX 260218
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
918 PM EST Wed Jan 25 2023

NCC095-260227-
/O.CAN.KMHX.TO.W.0003.000000T0000Z-230126T0230Z/
Hyde NC-
918 PM EST Wed Jan 25 2023

...THE TORNADO WARNING FOR SOUTHEASTERN HYDE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3509 7594 3515 7599 3523 7578 3517 7575
TIME...MOT...LOC 0216Z 213DEG 44KT 3522 7588 

$$

Simms

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jan 25, 6:34 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 25, 6:34 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
634 PM EST Wed Jan 25 2023

.SYNOPSIS...
A strong cold front will cross the area tonight. Cooler high
pressure then builds back in late week, with quiet weather
expected into the weekend. A cold front will bring more
unsettled weather to the area by early next week.

&&

.NEAR TERM /TONIGHT/...
As of 635 PM Wednesday...No significant changes needed to
previous forecast for evening update. Widespread showers and
tstms ongoing early this evening. Watching a few cells well
offshore showing signs of rotation. This is in an area of
enhanced WAA, where a zone of weak to modest instability is
beginning to creep northward along the NC coast, with now
widespread dewpoints in the 60s. It's that second warm front,
and its evolution, that will likely be key for any severe
weather potential here across ENC. Latest guidance suggests that
front, and the associated plume of mid-60s dewpoints, beginning
to arrive, and then potentially lift as far north as HWY 264
before the main synoptic cold front moves through, pushing the
better quality moisture off to our east. It still appears, then,
that a zone of 500-1000 j/kg SBCAPE will nose into our southern
coastal counties, perhaps reaching as far north as a New Bern
to Rodanthe line. This is the area where the best potential for
surface-based convection will be, and consequently, where the
best chance of severe weather will be. In that area, 0-1km SRH
of 150-250 m2/s2 and 0-1km shear of 35-45kt will be more than
supportive of rotating updrafts. The main limiting factor
continues to be the lack of better instability. If sufficient
destabilization can occur ahead of the ongoing frontal band of
showers, then the potential exists for a narrow line of
intensifying convection to develop around the HWY 17 corridor by
early this evening, sweeping east off the Outer Banks by mid to
late evening. Within the WAA- regime, the potential exists for
a few discrete storms to develop ahead of the main line of
storms. Those would have the best chance to be supercellular and
have the best chance of waterspouts/tornadoes (again, depending
on the magnitude of instability that can be realized). All-in-
all, this continues to look like a very conditional severe
weather threat. But, the strong kinematics cannot be ignored.
The 2 potential scenarios, then, are:

1) Instability remains focused offshore, along with the best chance
of severe weather remaining offshore

OR

2) Modest instability is realized across a portion of our area, with
scattered instances of damaging winds and a few
waterspouts/tornadoes.

The other potential hazard is heavy rain and flooding. The 1.5"+
PWAT airmass combined with weak instability and strong forcing
will support some heavier rainfall totals, with a broad area of
1.50-2.50" of rain, especially where convection occurs. On the
high end, max QPF potential guidance suggests amounts as high as
3-4". The area has been relatively dry over the past couple of
weeks, but like we saw with the past event, some minor ponding
of water/nuisance flooding will be possible. Otherwise, the
rest of the forecast generally looks on track through tonight.
Gusty south winds continue with gusts 30-40 mph gusts
developing, and this should continue up until the main frontal
passage tonight.

&&

.SHORT TERM /THURSDAY/...
A drier, post-frontal airmass will move in on Thursday, with
light west southwest flow keeping temps from turning drastically
cooler.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 615 AM Wednesday...A cold front will push well offshore
Thursday morning with an expansive area of high pressure
building into the area into the weekend. Upper level troughing
over the Eastern US will help keep temperatures near to slightly
below normal with highs mostly in the 50s and lows in the 30s.
Friday is expected to be the coldest day with highs in the upper
40s/lower 50s and lows dipping into the upper 20s Friday night.

Heights begin to build Sunday as high pressure shifts offshore
and the next low pressure system approaches from the west.
Chances for rain will increase late Sunday and then continue
into Monday morning as the low pushes off the Carolina coast.
High pressure briefly builds into the area Monday night into
Tuesday but precip chances increase late Tuesday/Tuesday night
as a low pressure system lifts into the Ohio River Valley.
Temperatures look to rise slightly above normal with highs
reaching the upper 50s to low 60s and lows in the 40s.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 635 PM Tuesday...Widespread sub-VFR conditions expected
across the terminals for the next several hours. A band of
SHRA will move through Eastern NC (ENC) over the next 6 hours,
and will be accompanied by a period of low CIGs, gusty winds,
and a risk of TSRA. Also could see strong LLWS continue through
06z with strong llj overhead.Gusty winds will then continue
beyond the departure of the SHRA and TSRA. At the peak of the
SHRA and TSRA, IFR/LIFR conditions will be possible. VFR
conditions expected to return Thursday morning by 12z, with
westerly wind gusts up to 20 kt.

LONG TERM /Thursday night through Monday/...
As of 345 AM Wednesday...A cold front will push well offshore
Thursday morning with high pressure building into the area into
the weekend. Any lingering sub-VFR cigs early Thursday will
quickly lift and scatter out Thursday morning. Pred VFR
conditions then expected to persist through the day Sunday. The
next low pressure system will approach rtes Sunday with precip
chances increasing late in the day and could see periods of sub-
VFR conditions Sunday night.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 635 PM Wednesday...Latest obs show S winds 20-30 kt with
gusts 25-40 kt, strongest over the outer central and southern
waters. Gales and SCA are in effect for the NC waters, Sounds,
and inland rivers. A strong cold front will lead to an impactful
period for area waters through tonight. Seas will peak at 8-13 ft
(highest across the central and southern coastal waters). The
cold front will push well offshore Thursday morning with wly
winds around 15-25 kt diminishing to 10-20 kt during the
afternoon and continue through Thursday night. Seas around 6-10
ft Thursday morning will also slowly subside through the day and
is progged to drop below 6 ft for all waters around midnight
Thursday night.

LONG TERM /Thursday night through Monday/...
As of 4 AM Wednesday... High pressure builds into the waters
Friday and Saturday with W to NW winds mainly less than 15 kt.
Seas will be around 2-4 ft Friday and 2-3 ft Saturday. The high
slides offshore Sunday with bringing SW winds around 5-15 kt and
seas continuing around 2-3 ft.

&&

.TIDES/COASTAL FLOODING...
As of 230 PM Wednesday...The strong southerly winds may lead to
elevated soundside and oceanside water levels (up to 1 ft agl)
through tonight.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 1 AM EST Thursday for NCZ196-204-205.
MARINE...Small Craft Advisory until noon EST Thursday for AMZ131-136-
     137-230-231.
     Gale Warning until 5 AM EST Thursday for AMZ135.
     Small Craft Advisory until 6 PM EST Thursday for AMZ150.
     Gale Warning until 10 AM EST Thursday for AMZ152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...SK
AVIATION...RM/CQD/SK
MARINE...RM/CQD/SK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jan 25, 4:32 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
432 PM EST Wed Jan 25 2023

NCZ092-094-193-194-198-262145-
Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow-
432 PM EST Wed Jan 25 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A strong cold front will be accompanied by widespread showers and
scattered thunderstorms through late this evening. Damaging wind
gusts, brief tornadoes, and minor flooding will all be possible.

Outside of thunderstorm activity, wind gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

NCZ047-081-195-199-203-262145-
Mainland Dare-Mainland Hyde-West Carteret-Coastal Onslow-
Northern Outer Banks-
432 PM EST Wed Jan 25 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A strong cold front will be accompanied by widespread showers and
scattered thunderstorms through late this evening. Damaging wind
gusts, brief tornadoes, and minor flooding will all be possible.

Outside of thunderstorm activity, wind gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

NCZ196-204-205-262145-
East Carteret-Ocracoke Island-Hatteras Island-
432 PM EST Wed Jan 25 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A strong cold front will be accompanied by widespread showers and
scattered thunderstorms through late this evening. Damaging wind
gusts, brief tornadoes, and minor flooding will all be possible.

Outside of thunderstorm activity, wind gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

NCZ029-044>046-079-080-090-091-262145-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-
432 PM EST Wed Jan 25 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A strong cold front will be accompanied by widespread rain and
scattered thunderstorms through late this evening. Gusty winds to 40
mph may accompany the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Jan 25, 8:06 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
806 PM EST Wed Jan 25 2023

NCZ029-044-079-090-091-260200-
Greene NC-Lenoir NC-Martin NC-Duplin NC-Pitt NC-
806 PM EST Wed Jan 25 2023

...Strong thunderstorms will impact portions of Greene, Lenoir,
Pitt, western Martin, and Duplin Counties through 900 PM EST...

At 805 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tarboro to near Jason to 6 miles east of
Clinton. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Winterville, Williamston, Ayden, Farmville,
Wallace, Warsaw, La Grange, Mount Olive, Bethel, Grifton, Kornegay,
Stokes, Rose Hill, Snow Hill, Bell Arthur, Robersonville, Deep Run
and House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 7815 3519 7816 3518 7813 3515 7789
      3518 7783 3557 7782 3580 7747 3582 7735
      3600 7741 3607 7733 3601 7721 3593 7719
      3594 7705 3590 7703 3571 7719 3535 7738
      3489 7781 3474 7800 3471 7813 3474 7820
TIME...MOT...LOC 0105Z 228DEG 49KT 3588 7761 3539 7785 3497 7822

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Jan 25, 8:59 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
859 PM EST Wed Jan 25 2023

NCZ029-044-079-080-090>092-193-198-199-260245-
Coastal Onslow NC-Greene NC-Jones NC-Lenoir NC-Beaufort NC-
Inland Onslow NC-Northern Craven NC-Martin NC-Duplin NC-Pitt NC-
859 PM EST Wed Jan 25 2023

...Strong thunderstorms will impact portions of Jones, southeastern
Greene, Lenoir, northwestern Craven, Pitt, Onslow, Martin,
northwestern Beaufort and eastern Duplin Counties through 945 PM
EST...

At 859 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Williamston to Dawson to near Albert J
Ellis Airport. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Jacksonville, Kinston, Washington, Winterville,
Williamston, Ayden, La Grange, Pumpkin Center, Piney Green, New River
Station, Half Moon, Camp Lejeune Center, Grifton, Phillips
Crossroads, Stokes, Snow Hill, Richlands, Bell Arthur and
Robersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3447 7757 3472 7768 3472 7775 3535 7779
      3595 7720 3593 7718 3593 7703 3586 7703
      3590 7694 3587 7690 3589 7684 3589 7682
      3586 7690 3582 7690 3581 7688 3582 7686
      3533 7716 3460 7728
TIME...MOT...LOC 0159Z 249DEG 30KT 3592 7711 3536 7764 3477 7764

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:22 PM ESTSpecial Marine WarningMHX38 min
Jan 25, 7:58 PM ESTSpecial Marine WarningMHX62 min
Jan 25, 8:06 PM ESTSpecial Weather StatementMHXDuplin, Greene, Lenoir, Martin, Pitt54 min
Jan 25, 8:13 PM ESTTornado WarningMHXDare, Hyde17 min
Jan 25, 8:30 PM ESTSpecial Marine WarningMHX30 min
Jan 25, 8:45 PM ESTTornado WarningMHXBeaufort, Martin, Pitt15 min
Jan 25, 8:59 PM ESTSpecial Weather StatementMHXJones, Lenoir, Martin, Onslow, Pitt46 min
Jan 25, 9:05 PM ESTSpecial Marine WarningMHX55 min
Jan 25, 9:40 PM ESTSpecial Weather StatementMHXHyde35 min
Jan 25, 10:11 PM ESTSpecial Marine WarningMHX94 min
Jan 25, 11:32 PM ESTSpecial Marine WarningMHX43 min
Jan 25, 11:44 PM ESTSpecial Marine WarningMHX61 min
Jan 26, 1:04 AM ESTSpecial Marine WarningMHX26 min

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.